in , ,

10 Ordinary but Hazardous Combinations

6. Acetaminophen and Alcohol 

The US Food and Drug Administration recommends that patients who consume more than two or three drinks of alcohol a day be prescribed acetaminophen with caution. This is because both alcohol and paracetamols are known to be toxic to the liver. Some experts do challenge this notion, but to err on the side of caution, many doctors believe that alternative painkillers would be best. 

Acetaminophen and Alcohol 
Acetaminophen and Alcohol

In the US, the Food and Drug Administration warns consumers about acute liver failure if acetaminophen (paracetamol) is used in combination with alcohol. The FDA also recommends that doctors warn patients about ingesting acetaminophen and drinking alcohol at the same time. 

The toxicity of both alcohol and acetaminophen is documented as something that affects the liver. This is because the liver is responsible for flushing out toxins from the body and excessive drinking can jeopardize this. Further, acetaminophen overdoses are one of the leading causes of acute liver failure in the US and UK. Unsurprisingly, mixing the two has raised some concerns. 

However, some experts have also challenged this notion suggesting that only an overdose of acetaminophen could negatively affect the liver, while a therapeutic dose of the medication taken along with alcohol is reportedly safe. But to err on the side of caution, clinicians often advise their patients against this potentially deadly combination. (1, 2)

Advertisements

7. Mercury Thiocyanate and Heat 

Mercury thiocyanate is commonly used in fireworks to produce something called “Pharaoh’s Snakes.” When the compound is set on fire, it produces strange, snake-like structures that look fascinating. However, mercury thiocyanate is an extremely toxic compound and requires special protective gear to be handled safely. 

Mercury Thiocyanate and Heat 
Mercury Thiocyanate and Heat

Pharaoh’s Snakes is a popular science experiment that was previously used in pyrotechnics, the science of fireworks. However, this experiment is now regarded as extremely dangerous due to the ingredients involved. 

It uses a white, powder-like substance called mercury thiocyanate to produce this effect. When set on fire, this compound produces strange, snake-like structures that look fascinating. However, it also gives off toxic vapors that can cause acute mercury poisoning, leading to the damage of kidneys, liver, brain, and other major organs. 

To produce a more startling effect, mercury thiocyanate may also be mixed with ammonium chromate that is equally toxic. This mixture, when ignited, produces a volcano-like effect from which the snake-like extensions arise. Given the nature of its ingredients, this experiment should only be carried out inside specific chambers called “fume hoods” that will contain any toxic vapors. (1, 2)

Advertisements

8. Mentos Candy and Diet Coke 

Although not inherently toxic, mixing Mentos candies and Diet Coke causes a physical reaction that can be dangerous without proper equipment. When the candy is introduced into a bottle of Diet Coke, it provides a surface for the carbon dioxide molecules to escape. As the gas rises, it forces the liquid to rise rapidly and forms a “Coke geyser.”

In 2006, the popular TV show Mythbusters experimented with Mentos candies and Diet Coke to get to the bottom of an Internet trend. They discovered that introducing the candy into a bottle of Diet Coke caused the drink to turn into a “Coke geyser.”

Although this works with most sweetened carbonated drinks, Diet Coke is said to produce the most effect. They also discovered that only the minty Mentos candies seemed to produce this reaction. 

This phenomenon is the result of a process known as nucleation. The candy provides a surface for the carbon dioxide molecules in soda to attach and suddenly come out of the suspension.

These molecules then push the surrounding liquid out as it tries to escape. Since the non-mint type of Mentos has a smoother surface, it does not contribute towards such a reaction. 

Despite being a harmless combination, however, the resultant force of the “geyser” can be harmful without protective gear. (1, 2)

9. Coffee and Alendronate Medication

Most patients with osteoporosis may be prescribed the drug alendronate. When this is consumed along with coffee, a beverage that many people enjoy, it can reduce the effectiveness of the drug. This is because caffeine blocks the absorption mechanism of the drug and may even increase its side effects, making their combination hazardous. 

Coffee and Alendronate Medication
Coffee and Alendronate Medication

Coffee is considered a staple drink in many parts of the world, but its active ingredient, caffeine, has the potential to negatively affect the human body. As a result, it may have serious interactions with many commonly prescribed drugs. Of these, coffee and alendronate are commonly cited as an example of undesirable drug interactions. 

Alendronate, often sold under the brand names of Binosto and Fosamax, is prescribed to patients with osteoporosis and Paget’s disease. It may also be used in combination with calcium and vitamin D supplements to prevent the weakening and deformation of bones. 

However, when consumed with drinks such as coffee, tea, or even mineral water, the body’s ability to absorb the drug can be reduced. Without its proper absorption, it can then become difficult to prevent painful bone density losses and fractures, making this combination of products potentially deadly. (1, 2, 3)

Advertisements

10. Warfarin and Aspirin 

Warfarin and aspirin are two common medications prescribed to patients with cardiac diseases. Since they both have blood-thinning effects on the human body, they can be lethal when mixed. Nevertheless, when prescribed under the careful watch of a physician, this combination is known to have its benefits. 

Warfarin and Aspirin
Warfarin and Aspirin

Blood thinners are medications given to people who are at risk of developing clots in their circulatory system. These medicines are typical of two types: anticoagulants that lengthen the time needed for a clot to form and antiplatelets that prevent platelets from forming clots. 

Warfarin is an anticoagulant drug commonly prescribed to patients at risk of stroke or abnormal heart rhythms. On the other hand, aspirin is an antiplatelet and non-steroidal anti-inflammatory drug (NSAID) with some similar uses. In some cases, however, mixing the two is an acceptable form of treatment that has the potential to go wrong. 

Since they are both blood thinners, they increase the risk of bleeding when used together. However, some patients may benefit from a combination of these two drugs under the close watch of a physician. But for anyone on warfarin without the guidance of a doctor, painkillers that are also NSAIDs could lead to excessive bleeding. (1, 2, 3)

Also read: 10 Things That Are Slowly Dying Off or Disappearing

Advertisements

Broadcast Hijackings

10 Oddest Television Broadcast Hijackings of All Time

Eccentric Places People Went for YouTube

10 Eccentric Places People Went for YouTube